Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 242, NWS Pueblo, CO

September 23, 2017Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 23, 2017, 3:23 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2017, 3:23 PM MDT (21:23 UTC)
Expired
Sep 23, 2017, 4:00 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS55 KPUB 232123
SVRPUB
COC061-099-232200-
/O.NEW.KPUB.SV.W.0242.170923T2123Z-170923T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
323 PM MDT SAT SEP 23 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  North central Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 400 PM MDT

* At 322 PM MDT, a severe thunderstorm was located 7 miles west of
  Bristol, or 9 miles east of Lamar, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Brandon and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 10236 3805 10258 3850 10248 3842 10214
TIME...MOT...LOC 2122Z 195DEG 34KT 3811 10245 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
3 follow-up statements
101 
WWUS55 KPUB 232133
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
333 PM MDT SAT SEP 23 2017

COC061-099-232200-
/O.CON.KPUB.SV.W.0242.000000T0000Z-170923T2200Z/
Prowers CO-Kiowa CO-
333 PM MDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 333 PM MDT, a severe thunderstorm was located 10 miles northwest
of Bristol, or 15 miles northeast of Lamar, moving north at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brandon and Bristol. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3809 10231 3815 10256 3850 10248 3842 10214
TIME...MOT...LOC 2133Z 194DEG 42KT 3824 10242 

HAIL...0.75IN
WIND...60MPH
 
$$

KT
705 
WWUS55 KPUB 232147
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
347 PM MDT SAT SEP 23 2017

COC061-099-232200-
/O.CON.KPUB.SV.W.0242.000000T0000Z-170923T2200Z/
Prowers CO-Kiowa CO-
347 PM MDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 347 PM MDT, a severe thunderstorm was located 8 miles south of
Brandon, or 21 miles northeast of Lamar, moving north at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3818 10226 3829 10253 3850 10248 3842 10214
TIME...MOT...LOC 2147Z 201DEG 23KT 3834 10238 

HAIL...<.75IN
WIND...60MPH
 
$$

KT
342 
WWUS55 KPUB 232156
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
356 PM MDT SAT SEP 23 2017

COC061-099-232205-
/O.EXP.KPUB.SV.W.0242.000000T0000Z-170923T2200Z/
Prowers CO-Kiowa CO-
356 PM MDT SAT SEP 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PROWERS AND
SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT 400 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3818 10226 3829 10253 3850 10248 3842 10214
TIME...MOT...LOC 2155Z 195DEG 34KT 3840 10236 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:16 AM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Sep 23, 11:16 AM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 AM MDT Sat Sep 23 2017

.SHORT TERM...(Today and tonight)
Issued at 430 AM MDT Sat Sep 23 2017

Western U.S. upper low drifts slowly eastward through the Great
Basin today and tonight, with strong S-SW flow aloft across
Colorado. Already seeing fast moving waves of showers and
thunderstorms racing quickly northward over the mountains early this
morning, with a few sprinkles at times across the plains. New wave
of convection forming over NM at 10z will bring fairly widespread
precip to the area this morning, with most mesoscale models
suggesting a rather stout line of convection developing east of I-25
this afternoon, then migrating toward the KS border this evening.
Given rather strong winds aloft and 0-6km shear running near 50 kts,
a couple storms on the eastern plains could become severe, with
gusts over 50kts looking like the main threat. Convection then
gradually shifts east overnight as drier air spreads into the region
from the southwest, though storms could linger along the KS border
much of the night. Heaviest rain will occur over the plains, with
amounts in the 1 to 2 inch range possible east of an Eads to Kim
line. Snow levels will remain generally 11-12k feet today, then
lower toward 9000 feet tonight as colder air aloft edges eastward
across the state. Not expecting a great deal of accumulation as
precip will be diminishing by the time colder air arrives, though
peaks above 12k feet could see a couple inches by early Sun morning.
Clouds and precip will keep max temps today much cooler than the
past several days, with 60s/70s at lower elevations, 50s/60s
mountains, 30s/40s above 10k feet.

.LONG TERM...(Sunday through Friday)
Issued at 430 AM MDT Sat Sep 23 2017

Relatively unsettled meteorological conditions anticipated over
the majority of the forecast district with below seasonal
temperatures in conjunction with generally above seasonal pops
expected during the balance of the longer term.

Recent PV analysis, longer term computer simulations and forecast
model soundings suggest that upper systems will impact the
forecast district into next week with initial upper system slowly
moving from central Utah Sunday morning into North Dakota by
later Tuesday.

Next upper system located over western Arizona late Tuesday is
expected to shift to near the 4-Corners region by Friday night.
In addition, northerly to easterly surface surges/flow are
projected to impact the forecast district from Sunday night into
late week as a 1030+ MB surface high develops over the Dakotas by
later next week.

The combination of these features will allow for below seasonal
late September temperatures in combination with periods of lower
elevation rain, higher terrain snow as well as embedded
thunderstorms at times which matches quite well with the 1st full
week of Fall over southern Colorado.

The highest potential for stronger gradient winds over the
forecast district should be realized into Sunday night, while
coolest temperatures should be noted from Monday into Monday
night with warmest readings during the longer term expected
Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1102 AM MDT Sat Sep 23 2017

A closed upper level low is spinning over eastern Nevada and Utah,
which is aiding in providing shortwave disturbances and moist
upslope flow over our region. The result is widespread shower and
thundershower activity south central and southeastern Colorado.
There should be only one major wind shift for all three forecast
points, as seen in the TAFs, with the exception of the potential
of gusty and variable winds from outflow boundaries of developing
storms. Ceilings will qualify for MVFR conditions for most of the
day and night. KPUB, KCOS, and KALS should return to VFR
conditions during the morning hours tomorrow.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SKELLY
Hazardous weather outlook, Sep 23, 11:38 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sat Sep 23 2017

COZ058>089-093>099-241745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sat Sep 23 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected across most of
south central and southeast Colorado this afternoon through
tonight, with the greatest chance for storms over the far
southeast plains. One or two storms over the far southeast plains
could be severe with gusts to 60 mph and quarter size hail
possible. Other storm threats over the far southeast plains will
include heavy rainfall and lightning. Local flash flooding will
be a concern where storms repeatedly track over the same area.

Over the remainder of the area, primary storm threats today will
include half inch diameter hail, wind gusts to 50 mph, and brief
heavy rain. Flash flooding will be a concern on any burn scar that
takes a hit from a storm.

Snow showers will be possible in the mountains through tonight,
mainly at elevations above 12,000 feet. Local accumulations less
than an inch are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong afternoon and evening thunderstorms will be possible over
the southeastern Colorado plains Sunday. Wind gusts around 55 mph,
hail nearing the size of quarters and locally heavy rainfall will
be possible with the stronger storms on Sunday.

Also, primarily afternoon and evening showers and thunderstorms
are anticipated at times from Monday into Friday, with hazardous
lightning and gusty winds the main concerns during this
time-frame.

In addition, light to occasionally moderate snow accumulations
are anticipated at times over higher terrain locations into next
week, primarily above 8000 feet. Finally, temperatures near or
below freezing should be noted over many sections of the San Luis
Valley on both Monday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through tonight over eastern plains.

50/50

In the hours before

Special weather statement, Sep 23, 1:16 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
116 PM MDT SAT SEP 23 2017

COZ097>099-232000-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
116 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 19 miles north of Springfield, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3757 10264 3766 10283 3809 10256 3795 10227
TIME...MOT...LOC 1916Z 211DEG 24KT 3768 10269

PGW
Special weather statement, Sep 23, 2:36 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
236 PM MDT SAT SEP 23 2017

COZ097>099-232100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
236 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS...NORTH CENTRAL
BACA AND EAST CENTRAL BENT COUNTIES UNTIL 300 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 22 miles north of Springfield, moving north
at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lamar and Wiley.

LAT...LON 3764 10252 3765 10275 3825 10275 3823 10241
TIME...MOT...LOC 2035Z 184DEG 34KT 3773 10264

KT
Special weather statement, Sep 23, 2:47 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT SAT SEP 23 2017

COZ096-098-232115-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
247 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PROWERS AND EASTERN
KIOWA COUNTIES UNTIL 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bristol, or 18 miles northeast of Lamar, moving north
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sheridan Lake and Towner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3813 10227 3819 10248 3858 10238 3850 10206
TIME...MOT...LOC 2047Z 197DEG 18KT 3824 10235

KT
Special weather statement, Sep 23, 3:15 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
315 PM MDT SAT SEP 23 2017

COZ096-098-232145-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
315 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND EASTERN
KIOWA COUNTIES UNTIL 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lamar, moving north at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sheridan Lake, Chivington, Brandon and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3792 10237 3795 10261 3855 10255 3851 10221
TIME...MOT...LOC 2115Z 195DEG 37KT 3803 10248

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:35 AM MDTSpecial Weather StatementPUBLas Animas55 min
Sep 23, 7:41 AM MDTSpecial Weather StatementPUBOtero49 min
Sep 23, 8:06 AM MDTSpecial Weather StatementPUBOtero39 min
Sep 23, 8:30 AM MDTSpecial Weather StatementPUBCrowley45 min
Sep 23, 8:49 AM MDTSpecial Weather StatementPUBCrowley41 min
Sep 23, 9:06 AM MDTSpecial Weather StatementPUBKiowa39 min
Sep 23, 1:16 PM MDTSpecial Weather StatementPUBProwers44 min
Sep 23, 2:36 PM MDTSpecial Weather StatementPUBProwers24 min
Sep 23, 2:47 PM MDTSpecial Weather StatementPUBKiowa28 min
Sep 23, 3:15 PM MDTSpecial Weather StatementPUBProwers30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.